In a news released by Florida’s Poison Control Centers, the organization released a list of drugs that people most often call in for. The list includes common drugs of abuse as well as some unexpected plant substances many people may be unfamiliar with.

Florida’s Poison Control Center is a state-sponsored agency that provides medical advice over the telephone for known or suspected drug overdoses. The drug list provides a description of signs and symptoms to look out for as well as some tips for identifying the drugs of abuse.

Top Drugs in Poisonings in Florida

The majority of poisonings in Florida involve common drugs that are abused, including illegal drugs, prescription drugs, or a combination of the two. Some of the top drugs include:

Angel’s Trumpet

Angel’s trumpet is a bush-sized plant that produces large pastel-colored flowers, which can be eaten or made into a tea. It is used as a recreational drug to induce euphoria and hallucinations.

Symptoms of an overdose from angel’s trumpet include:

  • Coma
  • Confusion
  • Convulsions
  • Death
  • Difficulty breathing
  • Dilated pupils
  • Dry skin
  • Fast heartbeat
  • Fever
  • Flushing
  • Hallucinations
  • High or low blood pressure
  • Intense thirst
  • Loss of memory
  • Nervousness
  • Paralysis

Bath Salts

Bath salts are white crystals or powder that are synthetic, human-made stimulants that produce psychoactive mind-altering experiences. The use of bath salts can result in:

  • Extreme agitation or violent behavior
  • Hallucinations
  • Increased friendliness
  • Increased sex drive
  • Panic attacks
  • Paranoia

Cocaine

Cocaine is an illegal drug made from the coca plant and refined into a white powder. People who use cocaine snort the drug, but may also dissolve it into a liquid for injection. It produces euphoria and intense pleasure followed by hyperactivity.

Symptoms of cocaine use include:

  • Decreased appetite
  • High blood pressure
  • Hyperactivity
  • Increased body temperature
  • Increased energy

Heroin

Heroin is an opiate drug made from the poppy plant and can be a sticky black tar or a white or brown powder. It provides a rush of euphoria or pleasure as well as sedation.

Overdosing on heroin and other opioids is currently a major health crisis in the United States, Symptoms of overdose include:

  • Cold skin
  • Dizziness
  • Nausea
  • Passing out
  • Rattling breath
  • Seizures
  • Slow breathing
  • Small pupils
  • Vomiting
  • Weakness

Methamphetamine

Methamphetamine is a stimulant that increases the amount of dopamine in the brain. The high is similar to that of cocaine, but methamphetamine is much more addictive.

Some symptoms of an overdose include:

  • Anxiety
  • Confusion
  • Convulsions
  • Elevated body temperature
  • Death

Molly (a.k.a. Ecstasy, MDMA, Adam, XTC, X)

Molly is a synthetic stimulant drug that produces feelings of distorted sensory and time perception, emotional warmth, increased energy and pleasure.

Side effects associated with molly include:

  • Agitation
  • Dilated pupils
  • Fever
  • Hallucinations
  • High blood pressure
  • Irregular heartbeat
  • Jaw clenching
  • Muscle spasms
  • Seizures
  • Stroke
  • Sweating

The active ingredient in molly is methylenedioxymethamphetamine (MDMA) and is often combined with other drugs like meth and pressed into pill form. Molly is a serious offender in poison centers because the pills are mixed with so many different types of drugs. Each batch may be completely different from the last.

Molly has a high potential for drug interactions and often dehydrates people who use it. During raves and other events where many people consume molly, many people may use pacifiers to help with jaw clenching.

Synthetic Marijuana or Synthetic Cannabinoids

Synthetic marijuana is a set of human-made chemicals that produce mind-altering effects. Synthetic marijuana is usually more dangerous than natural cannabis, producing more serious side effects and overdose symptoms.

Signs of synthetic marijuana overdose include:

  • Agitation
  • Vomiting
  • Confusion
  • Hallucinations
  • Irregular heartbeat
  • Paranoia
  • Seizures

Wild Mushrooms

Wild mushrooms are hallucinogens derived from mushrooms that provide people with mind-altering experiences. The active ingredient in psychedelic mushrooms is psilocybin.

The following are symptoms of a mushroom overdose:

  • Dry mouth
  • Excessive sweating
  • Increased heart rate
  • Irregular body temperature
  • Irregular breathing
  • Nausea
  • Paranoia

The experience of mushrooms can be very different from one time to the next, so symptoms might be very different for each use and person. Harvesting mushrooms yourself can be dangerous as some can be extremely poisonous.

Poison Control

The phone number to reach Florida’s Poison Control is 1-800-222-1222. In cases of emergency, the poison control center may advise a person to call 9-1-1.

What Information Should I Have Ready When Calling?

To accurately assess the situation, the poison specialist will ask you several questions. Be prepared when calling by having answers to the following questions:

  • Age of the patient
  • Amount of ingested item
  • Health history of the patient
  • Exact details of the product
  • Patient’s symptoms
  • Weight of the patient
  • When the exposure occurred

What Happens When I Call?

It is important to know that calls into a poison control center are always confidential and are documented in a medical chart.

The goal is to save lives, so never hesitate to call poison control. When you call, you will speak to a poison specialist — either a registered nurse, pharmacist or other health care provider who has received specialized training in poison information. They will assess the situation before providing you with recommendations on how to proceed.

Online Resources

There are many resources available on Florida’s Poison Control website, including brochures, infographics and more. These resources can be downloaded for immediate use or you may order limited quantities that will be mailed to you for free.

Key Points:

Important points about Florida’s poison control list:

  • Poisoning from drugs of abuse is one of the leading causes of death in Florida.
  • Some signs of drug abuse to look out for include smaller- or larger-than-normal pupils, irregular breathing or erratic behavior.
  • If you have overdosed on a drug or poison, the number for Poison Control is 1-800-222-1222, regardless of the state in which you live.
  • Calls to poison control are confidential and your safety is the number one priority.
  • The poison center can walk you through poisonings for both known and unknown drugs of abuse.

Poisonings can be a serious sign of drug abuse. If you or a loved one is abusing substances, there are resources available to help. Call today to learn about treatment options and how The Recovery Village can help you find treatment for addiction.